Tennessee, 2016Strong Wind in Tennessee, April 30, 2016
April 30, 2016 · NWS MEG · 1 event in 1 county or zone
A line of showers and thunderstorms moving through Eastern Arkansas and the Memphis Metropolitan area quickly weakened during the morning hours of April 30, 2016. Behind the weakening line of showers and thunderstorms a wake low pressure system developed across Eastern Arkansas and the Memphis Metropolitan area.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of showers and thunderstorms moving through Eastern Arkansas and the Memphis Metropolitan area quickly weakened during the morning hours of April 30, 2016. Behind the weakening line of showers and thunderstorms a wake low pressure system developed across Eastern Arkansas and the Memphis Metropolitan area. Gusty winds up to 58 mph were recorded.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Apr 30, 9:29 AM CST, 18 minutes earlier.
Area forecast discussion, Apr 30, 9:29 AM CST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1029 AM CDT SAT APR 30 2016
.UPDATE...
A BAND OF SHOWERS WITH EMBEDDED THUNDERSTORMS REMAINS LOCATED
ROUGHLY ALONG THE MISSISSIPPI RIVER. THE HEAVIEST SHOWERS ARE OCCURRING
ACROSS NORTHWEST MISSISSIPPI AT THIS TIME. THIS AREA WILL MOVE
NORTHEASTWARD INTO THE AFTERNOON HOURS. IN ADDITION...SHOWERS AND
THUNDERSTORMS CURRENTLY OCCURRING ACROSS WESTERN MISSISSIPPI AND
NORTHEAST LOUISIANA WILL PUSH INTO NORTHEAST MISSISSIPPI BY THIS
AFTERNOON. HAVE ADJUSTED POPS TO HAVE THE BEST CHANCES ACROSS THE
SOUTHEASTERN HALF OF THE CWA.
MEANWHILE...A WAKE LOW HAS DEVELOPED ON THE BACKSIDE OF THE BAND
OF SHOWERS AND THUNDERSTORMS. GETTING NUMEROUS REPORTS OF 40-50
MPH WINDS KNOCKING DOWN TREES. THIS WAKE LOW MAY BEGIN AFFECTING
THE MEMPHIS METRO AREA SHORTLY. WILL KEEP ISSUING SIGNIFICANT
WEATHER ADVISORIES TO ACCOUNT FOR THE STRONG WINDS.
ALSO...DON/T EXPECT MUCH REDEVELOPMENT ON THE BACK SIDE OF THIS
MORNINGS CONVECTION. THE WARM FRONT HAS SURGED NORTH OF THE AREA
WHILE THE COLD FRONT SHOULD NOT MOVE INTO THE NORTHEAST ARKANSAS
TO AFTER 00Z. AT THAT TIME SHOWERS AND THUNDERSTORMS MAY BEGIN
DEVELOPING ALONG THE COLD FRONT. HAVE BUMPED UP TEMPERATURES AND
LOWERED POPS ACROSS NORTHEAST ARKANSAS AND THE MISSOURI BOOTHEEL AS
A RESULT.
KRM
&&
.DISCUSSION... /ISSUED 409 AM CDT SAT APR 30 2016/
HEAVY RAIN AND THUNDERSTORMS CONTINUE TO TRAIN ALONG AND EAST OF
THE MISSISSIPPI RIVER. LITTLE ROCKS 00Z SOUNDING MEASURED NEARLY
1.50 INCHES PRECIPITABLE WATER. DUAL POL INSTANTANEOUS PRECIPITATION
RATES ARE UP TO 2.5 INCHES PER HOUR. FLOODING IS LIKELY IN EAST
CENTRAL ARKANSAS...ALTHOUGH EARLY SATURDAY MORNING REPORTS HAVE
NOT BEEN ABUNDANT. HIGH RES SHORT TERM MODEL GUIDANCE INDICATES
RAIN WILL GRADUALLY SHIFT EAST THIS MORNING...BUT 2-4 ADDITIONAL
INCHES OF RAIN IS LIKELY.
A SURFACE LOW WILL TRACK ACROSS NORTH MISSOURI INTO ILLINOIS
TODAY. AN ASSOCIATED WARM FRONT EXTENDS ACROSS SOUTH MISSOURI AND
A COLD FRONT IS SLOWLY APPROACHING THE MIDSOUTH FROM THE WEST. ONCE
THE FRONT PASSES...WE SHOULD SEE AN END TO THE ADVERSE
WEATHER...BUT UNTIL THEN IT MIGHT BE A GOOD IDEA TO JUST ENJOY A
SATURDAY INDOORS. SPC HAS ALL OF THE MIDSOUTH IN A SLIGHT RISK FOR
SEVERE THUNDERSTORMS...BUT FEEL CONFIDENT THAT ONGOING CONVECTION
WILL LIMIT INSTABILITY AND RESULTING SEVERE THUNDERSTORM
POTENTIAL. STRONG STORMS CONTAINING HEAVY RAIN AND LOTS OF
LIGHTNING ARE EXPECTED.
SOUTHWEST FLOW WILL SHIFT ZONAL LATE TONIGHT INTO EARLY SUNDAY AS
A RIDGE BUILDS OVER THE SOUTHERN PLAINS. MUCH OF THE MIDSOUTH WILL
FINALLY SEE SOME SUNSHINE BY SUNDAY EVENING...THE EXCEPTION BEING
FAR EASTERN AREAS. TEMPERATURES TODAY WILL LIKELY REMAIN IN THE
LOW TO MIDDLE 70S DUE TO ABUNDANT CLOUD COVER AND RAINFALL.
UNDERCUT GUIDANCE BY SEVERAL DEGREES...AND IF FRIDAY WAS ANY
INDICATION OF WHAT TODAY MAY BRING...I STILL MAY BE TOO WARM.
SUNDAY SHOULD BE SLIGHTLY WARMER.
A COOLER AND DRIER AIRMASS WILL MOVE INTO NORTHERN PORTIONS OF THE
MIDSOUTH MONDAY. SHOWERS MAY LINGER FARTHER SOUTH ACROSS NORTH
MISSISSIPPI. SOME OF THE COOLEST LOCATIONS WILL LIKELY DIP INTO
THE 40S TUESDAY MORNING. AFTERNOON HIGHS WILL LIKELY REMAIN IN THE
60S AREA WIDE MONDAY...TRENDING A FEW DEGREES WARMER EACH DAY
THROUGH MIDWEEK.
ZONAL FLOW WILL SHIFT NORTHWESTERLY MIDWEEK AS A STRONG RIDGE
BUILDS OUT WEST. A WEAK COLD FRONT IS EXPECTED LATE IN THE WORK
WEEK. RETURN FLOW AHEAD OF THE FRONT LOOKS MARGINAL...SO MOISTURE
FOR RAIN SHOULD BE LIMITED. WILL MAINTAIN A DRY FORECAST THROUGH
THE WORK WEEK.
30
&&
.AVIATION...
12Z TAF CYCLE
A LINE OF TSRA WITH MORE STRATIFORM SHRA BEHIND IS NOW JUST EAST
OF THE MS RIVER...THUS BEGIN THE CYCLE WITH VCTS OR VCSH AT ALL
BUT KTUP. INCLUDED TEMPO FOR TSRA OR RA WITH MVFR CAT CIGS AND
VSBYS AT THESE SAME TERMINALS THROUGH LATE MORNING. GUIDANCE
SUGGESTS ANOTHER LINE OF TSRA DEVELOPING THIS EVENING SO HAVE
INCLUDED VCTS FOR THIS EVENING BUT UNCERTAINTY EXISTS REGARDING
TIMING. SOUTHERLY WINDS SUSTAINED AT OR JUST UNDER 10 KTS BY THIS
AFTERNOON WILL BE GUSTY AT TIMES BEFORE SUBSIDING AFTER SUNSET.
ZDM
&&
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Apr 30, 9:34 AM CST, 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
1034 AM CDT SAT APR 30 2016
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-011200-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
1034 AM CDT SAT APR 30 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.
.DAY ONE...TODAY AND TONIGHT
STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON ACROSS
NORTHEAST MISSISSIPPI AND THIS EVENING ACROSS NORTHEAST
ARKANSAS...THE MISSOURI BOOTHEEL AND EXTREME NORTHWEST TENNESSEE.
DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN THREATS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO THIS EVENING.
KRM
In the hours before
Special weather statement, Apr 30, 8:05 AM CST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
905 AM CDT SAT APR 30 2016
ARZ018-026>028-MOZ113-115-TNZ001-002-019-048-301500-
CRAIGHEAD AR-MISSISSIPPI AR-GREENE AR-POINSETT AR-PEMISCOT MO-
DUNKLIN MO-LAUDERDALE TN-LAKE TN-DYER TN-OBION TN-
905 AM CDT SAT APR 30 2016
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 1000 AM CDT FOR...
EASTERN CRAIGHEAD COUNTY IN EASTERN ARKANSAS...
MISSISSIPPI COUNTY IN EASTERN ARKANSAS...
SOUTHEASTERN GREENE COUNTY IN EASTERN ARKANSAS...
EASTERN POINSETT COUNTY IN EASTERN ARKANSAS...
PEMISCOT COUNTY IN SOUTHEASTERN MISSOURI...
SOUTHERN DUNKLIN COUNTY IN SOUTHEASTERN MISSOURI...
NORTHWESTERN LAUDERDALE COUNTY IN WEST TENNESSEE...
LAKE COUNTY IN WEST TENNESSEE...
DYER COUNTY IN WEST TENNESSEE...
WESTERN OBION COUNTY IN WEST TENNESSEE...
AT 903 AM CDT...AN AREA OF STRONG WINDS IS MOVING ACROSS PARTS
OF EASTERN ARKANSAS...THE MISSOURI BOOTHEEL AND NORTHWEST TENNESSEE.
WINDS GUSTING TO OVER 40 MPH WILL BE COMMON.
A 58 MPH GUST WAS REPORTED AT BLYTHEVILLE ARKANSA AT 825 AM.
PEOPLE IN EASTERN CRAIGHEAD...MISSISSIPPI...SOUTHEASTERN GREENE...
EASTERN POINSETT...PEMISCOT...SOUTHERN DUNKLIN...NORTHWESTERN
LAUDERDALE...LAKE...DYER AND WESTERN OBION COUNTIES SHOULD MONITOR
THIS STORM CLOSELY.
LAT...LON 3597 8932 3549 9055 3595 9074 3640 8959
3634 8955 3634 8953 3636 8951 3638 8951
3642 8954 3649 8935
TIME...MOT...LOC 1403Z 169DEG 23KT 3600 8942 3559 9049
SJMLocal storm report, Apr 30, 8:12 AM CST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
912 AM CDT SAT APR 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM NON-TSTM WND DMG MARKED TREE 35.53N 90.42W
04/30/2016 POINSETT AR BROADCAST MEDIA
HIGH WINDS OVERTURNED A TRACTOR TRAILER IN MARKED TREE.
0825 AM NON-TSTM WND GST BLYTHEVILLE 35.93N 89.92W
04/30/2016 M58.00 MPH MISSISSIPPI AR ASOS
ASOS IN BLYTHEVILLE REPORTED A GUST TO 58 MPH.
&&
SJMSpecial weather statement, Apr 30, 9:03 AM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1003 AM CDT SAT APR 30 2016
ARZ009-028-036-MOZ113-115-MSZ001-007-TNZ001-019-048-049-088-301600-
MISSISSIPPI AR-CRITTENDEN AR-CLAY AR-TUNICA MS-DESOTO MS-PEMISCOT MO-
DUNKLIN MO-TIPTON TN-LAUDERDALE TN-LAKE TN-DYER TN-SHELBY TN-
1003 AM CDT SAT APR 30 2016
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 1100 AM CDT FOR...
MISSISSIPPI COUNTY IN EASTERN ARKANSAS...
CRITTENDEN COUNTY IN EASTERN ARKANSAS...
EAST CENTRAL CLAY COUNTY IN EASTERN ARKANSAS...
NORTHERN TUNICA COUNTY IN NORTHWESTERN MISSISSIPPI...
WESTERN DESOTO COUNTY IN NORTHWESTERN MISSISSIPPI...
PEMISCOT COUNTY IN SOUTHEASTERN MISSOURI...
SOUTHEASTERN DUNKLIN COUNTY IN SOUTHEASTERN MISSOURI...
CENTRAL TIPTON COUNTY IN WEST TENNESSEE...
WESTERN LAUDERDALE COUNTY IN WEST TENNESSEE...
LAKE COUNTY IN WEST TENNESSEE...
WESTERN DYER COUNTY IN WEST TENNESSEE...
CENTRAL SHELBY COUNTY IN WEST TENNESSEE...
AT 1001 AM CDT...AN AREA OF STRONG WINDS IS MOVING ACROSS PARTS OF
EASTERN ARKANSAS...THE MISSOURI BOOTHEEL...EXTREME WEST TENNESSEE
AND NORTHWEST MISSISSIPPI. WINDS GUSTING TO OVER 40 MPH WILL BE
COMMON.
THERE HAVE BEEN SEVERAL REPORTS OF WIND GUSTS OVER 50 MPH IN EASTERN
ARKANSAS. DAMAGE HAS BEEN REPORTED IN SEVERAL LOCATIONS.
PEOPLE IN MISSISSIPPI...CRITTENDEN...EAST CENTRAL CLAY...NORTHERN
TUNICA...WESTERN DESOTO...PEMISCOT...SOUTHEASTERN DUNKLIN...CENTRAL
TIPTON...WESTERN LAUDERDALE...LAKE...WESTERN DYER AND CENTRAL SHELBY
COUNTIES SHOULD MONITOR THIS STORM CLOSELY.
LAT...LON 3473 9006 3476 9017 3465 9059 3480 9054
3473 9051 3474 9045 3489 9045 3488 9044
3483 9041 3515 9040 3515 9047 3544 9038
3544 9029 3572 9029 3640 9007 3643 8973
3634 8954 3648 8952 3650 8935
TIME...MOT...LOC 1501Z 221DEG 16KT 3614 8957 3473 9034Strong Wind, Shelby
- When
- April 30, 9:47 AM CST to 10:30 AM CST
- Where
- Shelby forecast zone
- Measured
- 47 kt (54 mph) measured gust
- Property damage
- $50,000
- Reported by
- Public
- Coordinates
- 35.184, -89.896 (the zone’s center; the record gives no point)
Strong winds knocked down several trees and power lines across Shelby County. A large tree fell on an outbuilding at an apartment complex in East Memphis. A large tree and power lines were knocked down at Sea Isle Road and Dearing Road. A 54 mph gust was recorded at Memphis International Airport.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Utah, April 30, 20161 death · $1.0 million · 79 kt wind · 1 event
- Tornadoes and Flash Flood in Texas, April 30, 20163 injured · $52,000 · EF2 · 4 events
- Damaging Winds and Lightning Strike in Louisiana, April 30, 2016$2.0 million · 52 kt wind · 7 events
- Damaging Winds in Georgia, April 30, 20165 injured · $90,000 · 55 kt wind · 4 events
- Flash Flood in South Carolina, April 30, 2016$45,000 · 1 event
- Tornado and Flash Flood in Louisiana, April 30, 2016$5,000 · EF1 · 3 events
- High Wind in Arkansas, April 30, 2016$25,000 · 50 kt wind · 2 events
- Hail in Missouri, April 30, 20161.75 in hail · 12 events
- Flash Flooding and Damaging Winds in Texas, April 30, 201655 kt wind · 10 events
- Marine Thunderstorm Winds in Gulf of Mexico, April 30, 20167 events
- Flooding in Arkansas, April 30, 20166 events
- Hail in Illinois, April 30, 20162 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 632693.